Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperthyroidism x
  • Thyroid function x
  • Hyperthyroidism x
Clear All
Open access

Laura Hamilton Adams and Derick Adams

Summary

Co-secreting TSH and growth hormone pituitary adenomas are rare. We present a case of a 55-year-old woman who presented with symptoms of neck fullness. Ultrasound revealed multiple thyroid nodules and examination revealed several clinical features of acromegaly. She was found to have a co-secreting TSH and growth hormone pituitary macroadenoma. She underwent surgical resection followed by gamma knife radiation, which resulted in complete remission of her TSH and GH-secreting adenoma.

Learning points:

  • TSH-secreting pituitary adenomas are rare and about one-third co-secrete other hormones.

  • Thyroid nodules are common in acromegaly and can be the presenting sign of a growth hormone-secreting pituitary adenoma.

  • In the workup of acromegaly, assessment of other pituitary hormones is essential, even in the absence of symptoms of other pituitary hormone dysfunction.

  • Complete remission of co-secreting GH and TSH pituitary macroadenomas is possible with surgery and radiation alone.

Open access

Ehtasham Ahmad, Kashif Hafeez, Muhammad Fahad Arshad, Jimboy Isuga and Apostolos Vrettos

Summary

Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.

Learning points:

  • Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.

  • In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.

  • Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.

  • We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.

  • The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.

Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.

Open access

Luísa Correia Martins, Ana Rita Coutinho, Mónica Jerónimo, Joana Serra Caetano, Rita Cardoso, Isabel Dinis and Alice Mirante

Summary

Alternating between hyper- and hypo-thyroidism may be explained by the simultaneous presence of both types of TSH receptor autoantibodies (TRAbs) – thyroid stimulating autoantibodies (TSAbs) and TSH blocking autoantibodies (TBAbs). It is a very rare condition, particulary in the pediatric age. The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time. Many mechanisms may be involved in fluctuating thyroid function: hormonal supplementation, antithyroid drugs and levels of TSAbs and TBAbs. Frequent dose adjustments are needed in order to achieve euthyroidism. A definitive therapy may be necessary to avoid switches in thyroid function and frequent need of therapeutic changes. We describe an immune-mediated case of oscillating thyroid function in a 13-year-old adolescent. After a short period of levothyroxine treatment, the patient switched to a hyperthyroid state that was only controlled by adding an antithyroid drug.

Learning points

  • Autoimmune alternating hypo- and hyper-thyroidism is a highly uncommon condition in the pediatric age.

  • It may be due to the simultaneous presence of both TSAbs and TBAbs, whose activity may be estimated in vitro through bioassays.

  • The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time.

  • The management of this condition is challenging, and three therapeutic options could be considered: I-131 ablation, thyroidectomy or pharmacological treatment (single or double therapy).

  • Therapeutic decisions should be taken according to clinical manifestations and thyroid function tests, independent of the bioassays results.

  • A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment. A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment.